Eight hundred and ninety-six incidents relating to drug error were reported to the Australian Incident Monitoring Study. Syringe and drug preparation errors accounted for 452 (50.4%) incidents, including 169 (18.9%) involving syringe swaps where the drug was correctly labelled but given in error, and 187 (20.8%) due to selection of the wrong ampoule or drug labelling errors. The drugs most commonly involved were neuromuscular blocking agents, followed by opioids. Equipment misuse or malfunction accounted for a further 234 (26.1%) incidents; incorrect route of administration 126 (14.1%) incidents; and communication error 35 (3.9%) incidents. The outcomes of these events included minor morbidity in 105 (11.7%), major morbidity in 42 (4.7%), death in three (0.3%) and awareness under anaesthesia in 40 (4.4%) incidents. Contributing factors included inattention, haste, drug labelling error, communication failure and fatigue. Factors minimising the events were prior experience and training, rechecking equipment and monitors capable of detecting the incident. The information gained suggests areas where improved guidelines are required to reduce the incidence of drug error. Further research is required into the effectiveness of preventive strategies.